Alert archive / Illinois / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 129, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at May 8, 2023, 10:05 PM CDT for 4 counties in Illinois. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2023, 10:05 PM CDT (03:05 UTC)
- Expired
- May 8, 2023, 10:45 PM CDT
- In force
- 40 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Monroe County, IL, Randolph County, IL, Saint Clair County, IL, Washington County, IL
The radar
The St Louis radar (KLSX), 100 km from the middle of the area, began a volume at 03:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 3:19 PM CDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 3.1 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 100 J/kg
- Mixed-layer CIN
- -101 J/kg
- Mixed-layer LCL
- 995 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.2
The text
As transmitted.
909
WUUS53 KLSX 090305
SVRLSX
ILC133-157-163-189-090345-
/O.NEW.KLSX.SV.W.0129.230509T0305Z-230509T0345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
1005 PM CDT Mon May 8 2023
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Southeastern Monroe County in southwestern Illinois...
Southwestern Washington County in south central Illinois...
Northern Randolph County in southwestern Illinois...
Southeastern St. Clair County in southwestern Illinois...
* Until 1045 PM CDT.
* At 1005 PM CDT, a severe thunderstorm was located near Red Bud,
moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Sparta, Red Bud, Marissa, Coulterville, Tilden, Evansville,
Baldwin, Eden, Preston, Blair, Prairie Du Rocher, Prairie,
Lenzburg, Ruma, Houston, Walsh, Renault, Ames, and Elkton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3822 8959 3803 8960 3808 9017 3824 9015
3830 8954 3822 8954
TIME...MOT...LOC 0305Z 266DEG 36KT 3816 9008
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Pfahler2 follow-up statements
959
WWUS53 KLSX 090324
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
1024 PM CDT Mon May 8 2023
ILC133-090333-
/O.CAN.KLSX.SV.W.0129.000000T0000Z-230509T0345Z/
Monroe IL-
1024 PM CDT Mon May 8 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MONROE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Illinois.
LAT...LON 3822 8959 3803 8960 3807 9002 3822 9001
3822 8990 3824 8989 3829 8954 3822 8954
TIME...MOT...LOC 0323Z 268DEG 33KT 3814 8987
$$
ILC157-163-189-090345-
/O.CON.KLSX.SV.W.0129.000000T0000Z-230509T0345Z/
Washington IL-Randolph IL-St. Clair IL-
1024 PM CDT Mon May 8 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR SOUTHWESTERN WASHINGTON...NORTHEASTERN RANDOLPH AND SOUTHEASTERN
ST. CLAIR COUNTIES...
At 1023 PM CDT, a severe thunderstorm was located near Baldwin,
moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Sparta, Red Bud, Marissa, Coulterville, Tilden, Evansville, Baldwin,
Eden, Preston, Blair, Prairie, Ruma, Houston, and Walsh.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3822 8959 3803 8960 3807 9002 3822 9001
3822 8990 3824 8989 3829 8954 3822 8954
TIME...MOT...LOC 0323Z 268DEG 33KT 3814 8987
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Pfahler213
WWUS53 KLSX 090343
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
1043 PM CDT Mon May 8 2023
ILC157-163-189-090353-
/O.EXP.KLSX.SV.W.0129.000000T0000Z-230509T0345Z/
Washington IL-Randolph IL-St. Clair IL-
1043 PM CDT Mon May 8 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WASHINGTON...
NORTHEASTERN RANDOLPH AND SOUTHEASTERN ST. CLAIR COUNTIES WILL EXPIRE
AT 1045 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 3822 8959 3803 8960 3807 9002 3822 9001
3822 8990 3824 8989 3829 8954 3822 8954
TIME...MOT...LOC 0343Z 266DEG 36KT 3815 8962
$$
PfahlerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 6:21 PM CDT, 3 hours 44 minutes earlier.
Area forecast discussion, May 8, 6:21 PM CDT, 3 hours 44 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 621 PM CDT Mon May 8 2023 .SHORT TERM... (Through Late Tuesday Night) Issued at 235 PM CDT Mon May 8 2023 Outflow from the overnight activity is a bit harder to pickout now on latest surface analysis, though the cold front is making some progress to the south. The front extends from southeastern KS northeastward through central MO then into central Illinois. The latest visible satellite loop showing some agitated cu over southern Missouri, especially along the I-44 corridor, with the back edge of CU field along the I-70 corridor near the location of the cold front. As for instability, the latest SPC mesoanalysis has surface based CAPE 4500+ J/kg in this area with little to no CIN, ML lapse rates up to 8.5 C/km, and 0 to 6km bulk shear between 40 and 50 kts. So expect storms will begin developing in this area between 20z and 21z, then slide south through through the evening hours before tapering off by 06z Tuesday. As for the main severe threat with these storms, it will be very large hail (2"+) and damaging winds. Weak surface ridge will begin to build in late tonight. Even with upper level ridging building in as well, the latest deterministic and ensemble model runs are indicating that a weak upper level shortwave will slide along periphery of the ridge, then slide southeast through western MO due to surface ridging. So any precipitation with this shortwave will stay well west of the forecast area through Tuesday night. As for temperatures, lows tonight will remain a bit above normal in the mid 50s to low 60s. Highs on Tuesday will be in the mid 70s to low 80s with lows between 55 to 60 degrees. Byrd .LONG TERM... (Wednesday through Next Monday) Issued at 235 PM CDT Mon May 8 2023 Upper level ridge will remain over the region through mid week, while an upper level trough will move on shore and deepen over the western CONUS. The trough will begin to lift out towards the region on Wednesday. The first in a series of shortwaves will eject out of the southwestern US towards the forecast area during the day on Wednesday. However, moisture and instability will be limited with the best chances of any rain over the central Plains through Wednesday night. The next best chance of rain will be Thursday afternoon. However, the latest deterministic as well as ensembles continue to have differences in timing, strength and location for each round of activity through next weekend. Temperatures will remain above normal through the rest of the forecast period. Byrd && .AVIATION... (For the 00z TAFs through 00z Tuesday Evening) Issued at 621 PM CDT Mon May 8 2023 Cold front has moved south of all TAF sites, so winds have veered to the north and will eventually veer to the northeast then east by mid morning on Tuesday. Otherwise, VFR conditions through the forecast period. A few CAMs are indicating some patchy fog and/or stratus late tonight through early Tuesday morning, but confidence is low so left out mention for now. Byrd && .PRELIMINARY POINT TEMPS/POPS... Saint Louis 59 79 59 81 / 10 0 5 5 Quincy 55 77 56 79 / 0 0 5 10 Columbia 58 81 59 82 / 10 5 20 20 Jefferson City 59 82 59 84 / 10 10 20 20 Salem 57 77 54 78 / 10 0 0 5 Farmington 59 79 55 80 / 70 10 5 10 && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, May 8, 2:44 PM CDT, 7 hours 21 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 244 PM CDT Mon May 8 2023 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-091945- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 244 PM CDT Mon May 8 2023 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. Severe thunderstorms are possible this afternoon and evening mainly along and south of I-44. Primary hazards are very large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a chance for thunderstorms across portions of the area Wednesday through Sunday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. Byrd
In the hours before
Local storm report, May 8, 8:37 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
837 PM CDT MON MAY 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0558 PM HAIL 11 W OATES 37.56N 91.25W
05/08/2023 M2.50 INCH REYNOLDS MO PUBLIC
LIME TO TENNIS BALL SIZED HAIL IN MARCOOT
MISSOURI.
&&
MABLocal storm report, May 8, 8:42 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
842 PM CDT MON MAY 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0744 PM HAIL 2 SE SAINT CLOUD 38.15N 91.18W
05/08/2023 E2.50 INCH CRAWFORD MO PUBLIC
PUBLIC REPORT SUBMITTED VIA SOCIAL MEDIA.
REPORT WAS ACCOMPANIED BY A PHOTO. TIME
ESTIMATED BY RADAR.
&&
MAPLESLocal storm report, May 8, 8:52 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
852 PM CDT MON MAY 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM HAIL 2 W BUCKHORN 37.34N 90.34W
05/08/2023 M0.50 INCH MADISON MO AMATEUR RADIO
&&
MAPLESLocal storm report, May 8, 9:02 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
902 PM CDT MON MAY 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM HAIL 4 E REDFORD 37.33N 90.82W
05/08/2023 E0.70 INCH REYNOLDS MO PUBLIC
&&
MABLocal storm report, May 8, 9:03 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
903 PM CDT MON MAY 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM TSTM WND GST 4 E REDFORD 37.33N 90.82W
05/08/2023 E50 MPH REYNOLDS MO TRAINED SPOTTER
ESTIMATED BETWEEN 40 AND 50 MPH.
&&
MABLocal storm report, May 8, 9:52 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
952 PM CDT MON MAY 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0849 PM TSTM WND DMG 3 SSE ELLINGTON 37.20N 90.95W
05/08/2023 REYNOLDS MO BROADCAST MEDIA
RELAYED REPORT OF LARGE TREES DOWN OVER
HIGHWAY 21. TIME ESTIMATED BY RADAR.
&&
MAPLESNearby
Severe Thunderstorm Warnings in Illinois, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.